What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Mar 15, 1:12 PM CST, 1 hour 54 minutes earlier.
Area forecast discussion, Mar 15, 1:12 PM CST, 1 hour 54 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
212 PM CDT Sun Mar 15 2020
.DISCUSSION...
The moist, unsettled pattern continues across Southeast New Mexico
and West Texas today. Fog has persisted into this afternoon across
the Permian Basin, Southeast New Mexico, and portions of the Trans
Pecos, though visible satellite imagery indicates clearing across
the Rio Grande Valley, Big Bend Area, and Davis Mountains, with
clearing edging into the Stockton Plateau, with storms already
developing over the higher terrain of the Davis Mountains. While
showers and thunderstorms are possible for most of the area
through tonight, the aforementioned areas where clearing is
occurring stand the best chance to see severe thunderstorms
beginning later this afternoon and continuing through late
evening, per latest high- resolution guidance. Dewpoints in the
60s will yield CAPE values possibly up to around 2000 J/kg, and
given shear of 45-60kt and steep lapse rates, large hail and
damaging winds are the main concerns, though to the lee of the
Davis and Glass Mountains and across the Stockton Plateau, an
isolated tornado cannot be ruled out. Further north, the
environment is significantly more stable, and while thunderstorms
are possible across Southeast New Mexico and the Permian Basin,
severe potential will be limited. Of additional concern tonight is
the potential for heavy rain and potential flash flooding,
especially along and south of I-10 and across the far southeastern
Permian Basin/Lower Trans Pecos Precipitable water on the 12Z MAF
sounding came in at 1.06 inches, which is in the 99th percentile
for this time of year, thus heavy rain will be possible with any
storm, and where cell training occurs, flooding problems could
arise quickly. The axis of heaviest rainfall looks to shift east
of the area by daybreak Monday, however those traveling Monday
morning will need to be cognizant of potential flooded roads or
road closures.
Areas of fog that persist through this evening and expand
overnight look to stick around through at least late morning on
Monday, with conditions gradually improving by lunchtime. Clouds
will stick around Monday afternoon across most of the Permian
Basin southward across the Stockton Plateau where temperatures
will reach into the 60s to around 70 degrees, whereas to the west
where more clearing is expected, highs in the middle 70s to 80s in
the Rio Grande Valley are possible. Monday looks to be a "down"
day regarding thunderstorm activity, with storms possible early in
the day across the eastern Permian Basin, and overnight across
southern portions of the Big Bend Area, but dry conditions
otherwise. Temperatures warm on Tuesday into the 70s for most of
the area, with middle 80s and even 90s possible across far
southern zones. The threat of severe weather also returns Tuesday
afternoon and Tuesday night as a dryline develops across the
region ahead of an approaching shortwave, with storms that develop
during the afternoon potentially growing upscale into a line as
they move east into Tuesday night. Wednesday will see continued
warm temperatures and thunderstorm chances as the upper trough to
the west finally begins to open up and translate eastward across
the Desert Southwest before lifting toward the Central Plains by
Thursday.
A drying trend will begin Thursday as a Pacific Front moves
through the area, with slightly cooler temperatures in the 60s
to middle 70s expected for most. A trailing cold front will drop
through the region Friday afternoon, and continued cold
advection/easterly surface flow will yield highs mainly in the 50s
and 60s by Saturday. Friday looks to be a dry day, though
moisture will begin increasing again on Saturday, with rain
chances returning to the region Saturday afternoon through Sunday.
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 48 65 56 73 / 80 20 10 60
Carlsbad 49 73 50 74 / 30 0 10 20
Dryden 60 72 60 80 / 70 10 10 30
Fort Stockton 53 70 55 79 / 60 10 10 30
Guadalupe Pass 47 68 50 65 / 20 0 10 20
Hobbs 46 68 50 70 / 40 10 10 40
Marfa 47 75 45 75 / 40 10 10 10
Midland Intl Airport 49 67 57 75 / 70 20 10 50
Odessa 49 67 56 75 / 70 20 10 40
Wink 51 70 56 76 / 50 10 10 30
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&
49/84
Hazardous weather outlook, Mar 15, 1:09 PM CST, 1 hour 57 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
209 PM CDT Sun Mar 15 2020
NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-161915-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
209 PM CDT Sun Mar 15 2020 /109 PM MDT Sun Mar 15 2020/
This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.
.DAY ONE...This Afternoon and Tonight
Severe thunderstorms are possible this afternoon and well into the
evening across across much of the Trans Pecos today including the
Davis Mountains/Foothills, Big Bend and Lower Trans Pecos. These
storms may contain heavy rain, resulting in localized flash
flooding, strong winds, large hail, and isolated tornadoes.
Areas of fog are likely across much of the area tonight.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
Severe thunderstorms are again possible on Tuesday and possibly
Wednesday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is possible this afternoon and evening, and
Tuesday and Wednesday afternoons and evenings.
This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland
In the hours before
Special weather statement, Mar 15, 1:36 PM CST, 1 hour 30 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
236 PM CDT Sun Mar 15 2020
TXZ075-274-278-152000-
Pecos TX-Reeves County Plains TX-Davis Mountains Foothills TX-
236 PM CDT Sun Mar 15 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN PECOS...NORTHERN
BREWSTER...SOUTHEASTERN REEVES AND EAST CENTRAL JEFF DAVIS COUNTIES
UNTIL 300 PM CDT...
At 235 PM CDT, Doppler radar was tracking a strong thunderstorm 15
miles southeast of Balmorhea Lake, or 24 miles northeast of Fort
Davis, moving northeast at 35 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
This storm will remain over mainly rural areas.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3062 10361 3096 10365 3120 10326 3075 10306
TIME...MOT...LOC 1935Z 229DEG 29KT 3080 10356
49
Special weather statement, Mar 15, 2:34 PM CST, 32 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
334 PM CDT Sun Mar 15 2020
TXZ279-282-152100-
Central Brewster County TX-Lower Brewster County TX-
334 PM CDT Sun Mar 15 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BREWSTER COUNTY
UNTIL 400 PM CDT...
At 334 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles southwest of Castolon, or 18 miles southeast of Lajitas, moving
northeast at 25 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Terlingua, Castolon and Study Butte.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
southwestern Texas.
LAT...LON 2908 10347 2912 10351 2912 10352 2914 10353
2914 10355 2916 10355 2915 10360 2917 10361
2916 10365 2917 10367 2933 10362 2920 10336
2907 10345 2907 10347
TIME...MOT...LOC 2034Z 203DEG 20KT 2905 10360
12Special weather statement, Mar 15, 2:35 PM CST, 31 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
335 PM CDT Sun Mar 15 2020
TXZ281-282-152100-
Presidio Valley TX-Lower Brewster County TX-
335 PM CDT Sun Mar 15 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BREWSTER AND
SOUTHEASTERN PRESIDIO COUNTIES UNTIL 400 PM CDT...
At 335 PM CDT, Doppler radar was tracking a strong thunderstorm 11
miles southwest of Lajitas, moving northeast at 25 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Lajitas and Barton Warnock Environmental Educational Center.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
southwestern Texas.
LAT...LON 2923 10376 2922 10378 2927 10379 2926 10380
2927 10381 2927 10383 2928 10384 2930 10398
2938 10396 2936 10395 2935 10395 2937 10391
2928 10368 2920 10374
TIME...MOT...LOC 2035Z 203DEG 20KT 2915 10392
12Special weather statement, Mar 15, 2:45 PM CST, 21 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
345 PM CDT Sun Mar 15 2020
TXZ075-152130-
Pecos TX-
345 PM CDT Sun Mar 15 2020
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PECOS COUNTY UNTIL 430 PM
CDT...
At 344 PM CDT, Doppler radar was tracking a strong thunderstorm near
Fort Stockton, moving east at 25 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Fort Stockton and Fort Stockton-Pecos County Airport.
This includes Interstate 10 between mile markers 250 and 276.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
southwestern Texas.
LAT...LON 3071 10309 3098 10303 3097 10260 3060 10264
TIME...MOT...LOC 2044Z 267DEG 20KT 3085 10299
84